Georgia, 2019

Flood in Georgia, December 13, 2019

December 13, 2019 · NWS CAE · 1 event in 1 county or zone

A band of showers and thunderstorms produced very heavy rain and led to some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$10
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A band of showers and thunderstorms produced very heavy rain and led to some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 13, 11:08 AM EST, 50 minutes earlier.

Area forecast discussion, Dec 13, 11:08 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1108 AM EST Fri Dec 13 2019

.SYNOPSIS...
Cold air associated with high pressure ridging into the forecast
area from the northeast will linger through Saturday. Low
pressure in the Gulf of Mexico will lift northeastward. The
pattern will result in a cold and soaking rain today into
tonight. The low will be northeast of the area Saturday and
drying will begin in a westerly flow. Weak high pressure will
bring dry weather and moderating temperatures Sunday into
Monday. Another cold front will cross the area Tuesday, bringing
more showers.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current meso-analysis at 16z and latest models indicate strong
850mb-700mb frontogenesis across the Midlands SC along with
resulting strong lift. Potential for heavy rain and localized
flooding through the afternoon as the banded heavy rain shifts
to the north and east of Columbia...

Low pressure lifting northeastward from the Gulf of Mexico will
provide abundant moisture as high pressure ridging in from the
northeast holds a cool surface based airmass in place. Wedge
conditions expected to continue today into tonight with
widespread rain and cool temperatures. Weak shortwave energy
crossing the area in southwest flow aloft will enhance lift from
time to time producing periods of moderate to heavy rainfall.
The models depict greatest isentropic upglide and rainfall rates
through midday. A model blend supports rain totals near 2
inches. These amounts may bring ponding of water in some areas
but significant flooding is not expected.

Elevated thunderstorms are possible this morning but believe
the threat is too low to include in the forecast at this time.
We leaned toward the lower in-house wedge scheme for the high
temperature in the 40s.

Tonight...The area of surface low pressure will lift north of
the region with deep moistures moving out of the forecast area
late tonight. Expect little change in temperatures.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The northern Midlands could see some lingering rain Saturday
morning, but much drier conditions are expected by afternoon
with downslope flow increasing as the surface low lifts
northeast of the area. However, the tight pressure gradient
associated with the deepening low will bring breezy westerly
winds. The NAM and GFS Bufkit momentum transfer tool suggests
gusts 20 to 25 knots, and a Lake Wind Advisory may be required.
There is high spread in the temperature guidance because of
uncertainty with the timing of diminishing cloudiness and wind
Saturday and Saturday night, so continued to followed a model
blend, which shows near normal highs in the upper 50s to low
60s, and slightly above normal overnight lows in the upper 30s
to low 40s. Despite clearing skies, radiational cooling should
be limited due to boundary layer mixing with winds 5 to 10 mph
through the night.

Surface high pressure will be over the region Sunday with a dry
air mass, and temperatures a couple of degrees warmer than
Saturday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Increasing southwest flow ahead of the next frontal system will
bring warm and dry conditions on Monday with highs in the mid
60s to low 70s. Another cold front will cross the area Monday
night into Tuesday bringing another round of rain to the area.
Expect the front to shift east by Tuesday night with rain
chances diminishing, skies clearing, and temperatures falling
into the 30s. Dry high pressure will build back into the region
for Wednesday and Thursday, but temperatures will be several
degrees below normal behind the front. Highs will be in the low
to mid 50s with lows near freezing.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
High confidence for MVFR or lower restrictions through the 24
hour TAF period.

Wedge pattern with abundant moisture and lift over the region
will produce low clouds and rain through early Saturday morning.
Periods of moderate to heavy rain possible. Flow around high
pressure ridging in from the north will produce north to northeast
winds.

EXTENDED AVIATION OUTLOOK...MVFR or lower restrictions early
Saturday morning will improve by afternoon as low pressure
lifts northeast and away from the region. A tightening pressure
gradient will produce strong and gusty winds Saturday. A cold
front will bring showers and associated restrictions Monday
night and Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Dec 13, 3:41 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
341 AM EST Fri Dec 13 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
140845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
341 AM EST Fri Dec 13 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Periods of moderate rain expected through tonight with some areas
receiving more than 2 inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 13, 11:24 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1124 AM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       5 NE MURPHYS ESTATES    33.65N 81.87W
12/13/2019  M5.09 INCH       EDGEFIELD          SC   COCORAHS

            COCORAHS STATION SC-ED-2 STORM TOTAL AS OF
            11 AM IS 5.09 INCHES. RAINFALL RATES ARE
            SLOWING.

&&

DA
Local storm report, Dec 13, 11:28 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1128 AM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     FLOOD            3 WSW SEVEN OAKS        34.04N 81.19W
12/13/2019                   LEXINGTON          SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING ON CORLEY
            MILL ROAD AND CENTER DRIVE.

&&

DA
Local storm report, Dec 13, 11:30 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1130 AM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     FLOOD            2 N LEXINGTON           34.01N 81.22W
12/13/2019                   LEXINGTON          SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING ON SC 6 AND
            CARRIAGE HILL DRIVE.

&&

DA
Local storm report, Dec 13, 11:32 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1132 AM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLOOD            1 NW LEXINGTON          34.00N 81.24W
12/13/2019                   LEXINGTON          SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY WASHOUT ON REED AVENUE
            AT WESSENGER DRIVE.

&&

DA
Local storm report, Dec 13, 11:37 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1137 AM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            1 NE SEVEN OAKS         34.07N 81.13W
12/13/2019                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING ON PINEY
            GROVE ROAD AT BONNIE FOREST BLVD.

&&

DA
Local storm report, Dec 13, 11:41 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1141 AM EST FRI DEC 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     FLOOD            1 SW OAK GROVE          33.97N 81.15W
12/13/2019                   LEXINGTON          SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING ON AUGUSTA RD
            AT OAKWOOD DRIVE.

&&

DA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
December 13, 11:58 AM EST to 12:58 PM EST
Where
Columbia County, 1.37 mi N of Martinez to 1.81 mi N of Martinez
Cause
Heavy Rain
Property damage
$100
Crop damage
$10
Reported by
Public
Coordinates
33.540, -82.079

Homeowner reported flooding along Reed Creek near Martinez, GA. The creek rose above its banks and into the backyards of some homes along W Lake Dr, but no reports of homes being flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863836.